Alert archive / New Mexico / Fire Weather Watches in 2021

Fire Weather Watch 13, NWS El Paso, TX

May 7, 20218 counties in New Mexico

NWS El Paso, TX issued this fire weather watch at May 7, 2021, 4:19 AM MDT for 8 counties in New Mexico. It took effect at May 8, 2021, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 7, 2021, 4:19 AM MDT (10:19 UTC)
In effect from
May 8, 2021, 12:00 PM MDT
Expired
May 7, 2021, 1:47 PM MDT
In force
Issued by
NWS El Paso, TX

Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 115 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 10.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2021-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2021-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
3777 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

430 
WWUS84 KEPZ 071019
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
419 AM MDT Fri May 7 2021

...Critical Fire Weather Conditions Possible on Saturday...

.The approach of an upper trough on Saturday brings very dry
weather and gusty southwesterly winds for southern New Mexico.
Minimum relative humidity will drop to the single digits, while
winds will be above 15 mph with gusts up to 35 mph. The most 
affected areas will be southwest New Mexico east of the 
Continental Divide and moving to the northeast along the Rio 
Grande Valley, and the Sacramento Mountains. Currently, we are 
uncertain about the fuel moisture levels in Texas due to the 
precipitation expected this afternoon and evening. If the area
does not receive enough precipitation, the Texas zones will be
added to the product as they meet the wind and humidity criteria.

NMZ110>113-072100-
/O.NEW.KEPZ.FW.A.0013.210508T1800Z-210509T0200Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
419 AM MDT Fri May 7 2021

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING FOR GUSTY WINDS AND VERY LOW RELATIVE HUMIDITY 
FOR FIRE WEATHER ZONES 110, 111, 112, AND 113...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Fire Weather Watch, which is in effect from Saturday
afternoon through Saturday evening. 

* AFFECTED AREA...Fire weather zones 110, 111, 112 and 113 in New
  Mexico. 

* WIND...Southwest winds 20 to 25 mph with gusts up to 35 mph.

* HUMIDITY...5 to 12 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

Crespo
1 follow-up statement
116 
WWUS84 KEPZ 071947
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
147 PM MDT Fri May 7 2021

...Critical Fire Weather Conditions Expected on Saturday...

.An upper level trough will move through on Saturday bringing very
dry weather and gusty southwesterly winds across southern New 
Mexico. Minimum relative humidity will drop into the single 
digits, while winds will be above 15 mph with gusts up to 35 mph. 
The warning includes the lowlands of southwestern and south- 
central New Mexico, as well as the higher terrain of the Gila 
Region and Sacramento Mountains. Far west Texas zones could also 
see spotty Red Flag Conditions, but confidence is low due to 
today's rain chances. 

NMZ110>113-081300-
/O.UPG.KEPZ.FW.A.0013.210508T1800Z-210509T0200Z/
/O.NEW.KEPZ.FW.W.0023.210508T1800Z-210509T0200Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
147 PM MDT Fri May 7 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SATURDAY FOR
GUSTY WINDS AND VERY LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
110, 111, 112, AND 113...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Red Flag Warning, which is in effect from noon to 8 PM
MDT Saturday. 

* AFFECTED AREA...Fire weather zones 110, 111, 112 and 113 in
  southwestern and south-central New Mexico. 

* WIND...Southwest winds 20 to 25 mph with gusts up to 35 mph.

* HUMIDITY...5 to 12 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Pegram

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this fire weather watch went out at May 7, 4:13 AM MDT, 6 minutes earlier.

Area forecast discussion, May 7, 4:13 AM MDT, 6 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
413 AM MDT Fri May 7 2021

.SYNOPSIS...
A few storms possible along and east of the Rio Grande with windy
conditions this afternoon and early evening. Dry weather returns
for this weekend with a slight cool down in both the high and low
temperatures. By the beginning to the middle of next next week,
dry weather and cooler temperatures will be in place with a slight
chance for storms by late next week.

&&

.DISCUSSION...
.SHORT TERM...
Nighttime Microphysics satellite imagery continues to show
convective debris mainly east of the Rio Grande. Radar also shows a
few showers mainly over Hudspeth county. Skies will clear out over
the next few hours as this activity tracks to the east northeast.

Another active weather day is expected over the Borderland.
Southerly flow continues to advect warm and moist air. Diurnal
heating will create moderate instability across the eastern portions
of the Rio Grande with LIs in the -2 to -5C range and MUCAPES
between 500 to 1000 J/kg. Although the NAM is going quite higher
than that. Sfc dewpoints will be in the 40s, while Precip Water goes
up to 0.75 inches. Hudspeth county appears to have the greatest
amount of moisture with PW up to an inch. Thus, the better chances
for showers and thunderstorm will be over Hudspeth and adjacent
areas. Shear is the factor that decreases compared to yesterday, but
it is enough to get the storms going. Lift is not very obvious early
on, but orographics will be the main mechanism, followed by a "dry
line". Plus, an embedded shortwave in the upper ridge later this
afternoon will aid the convection this afternoon and evening.

The main hazards with any storms will be strong gusty winds with
speeds up to 45 to 55 mph, and small hail. A few storms may be
severe, but the chances for this look better east of our area.
Blowing dust is very possible along the outflows of any storms
reducing visibilities down to possibly 3 miles. Rainfall amounts
with any storm should be light, except with the strongest cells
which could have up to 0.25 per the CAMs. The best chances for
storms will be over Hudspeth and Otero counties. El Paso remains at
the periphery, but some storms may reach portions of the county
especially to the east, but some hi-res models indicate the presence
of storms in the area. The Gila region and the Black Range may have
a few storms with the main hazard of gusty winds, and dry lightning.

The convective activity will be pushed east as an upper trough
approaches the area in the evening and overnight. Morning low
temperatures should be cooler as skies clear out and drier air moves
in along with lighter winds towards the early morning.

&&

.LONG TERM...
Quiet weather will be in store for the up coming weekend as we sit
under the base of an upper level trough. The high temperatures
will be slightly cooler on Saturday compared to Friday's high
temperatures due to a mainly westerly flow at the surface. The
skies will be mostly sunny with windy periods in the afternoon due
to the combination of good daytime heating and the tightening up
of the pressure gradient near the surface as a leeside low will be
positioned across across the Texas Panhandle and southwestern
Oklahoma. For the the overnight hours, the winds should subside a
little except for across the higher terrain. Saturday night lows
will cool off a few degrees with clear skies. The winds on Sunday
morning should be relatively weak; however, as the afternoon
progresses the winds increase somewhat. Although we will remain
under a troughing pattern throughout the weekend, drier air in
place and little to no forcing will result in dry conditions
through Sunday evening. Overall, the main concern will be dry and
windy conditions on both Saturday and Sunday with Saturday being
the breeziest.

Early next week, a couple of disturbances will move over Rockies
far north of our area bringing active weather to that area while
leaving Southern New Mexico under quiet conditions. With a broad
trough aloft, expect the temperatures to trend on the cooler side
at least through the middle of the work week. By the the end of
the work week, an upper level ridge dominates much of the West.
The temperatures look to begin warming back up into the 80s and
90s on Thursday with the dew point temperature in the 30s and 40s.
A surface ridge across east Texas will contribute to this warming
and the return of moisture to our area. The next best chance for
rain will be towards the end of the week with deeper moisture and
the weakening of the ridge.

&&

.AVIATION...06Z TAF CYCLE
After a short lived gusty and dusty episode this evening, things
have settled down. There are still some low end gusty winds at KDMN
and KTCS, but those should settle down in the next couple of
hours. We will see light south or southeast winds during the
overnight hours. On Friday afternoon we will see some low end
gusty winds out of the southwest. We could see another round of
thunderstorms, dust, and wind Friday evening. The main threat for
thunderstorms will be KLRU and KELP, but almost everyone could see
some brief strong wind gusts and blowing dust. We will see VFR
conditions tonight and most of the day on Friday. I can't rule out
some temporary MVFR ceilings and visibilities associated with the
thunderstorms and blowing dust.

&&

.FIRE WEATHER...
Elevated to critical fire weather conditions are expected over the
next couple of days. The reason is the approach of an upper level
trough which is generating a surface low over northeastern NM, and
increasing the surface west to southwest winds. This scenario
coupled with very dry weather this weekend along with minimum
relative humidity in the single digits for the lowlands and around
10% in the mountains will lead to critical conditions, on Saturday.
Thus, we decided to go ahead an issue a fire weather watch on
Saturday for the NM fire weather zones. There is some uncertainty
with the showers and thunderstorms expected today mainly east of the
Rio Grande that may hydrate the fuels, so decided to keep the TX
zones out of it at the moment. However, rainfall amounts may be too
low to actually make an impact this afternoon and evening. In that
note, dry lightning may be possible, especially west of the Rio
Grande today.

The west to southwest winds weaken on Sunday and the first half of
next week. Thus, fire weather conditions slightly improve, but we
remain very dry across the region. Isolated areas may reach the
critical thresholds for brief periods of time Sunday through
Tuesday. Furthermore, no wetting precipitation is expected over this
portion of the forecast. Ventilation rates will be excellent.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 94  65  89  64 /  10  10   0   0
Sierra Blanca           90  57  85  56 /  40  40   0   0
Las Cruces              93  59  85  60 /   0   0   0   0
Alamogordo              91  60  87  55 /  10  10   0   0
Cloudcroft              67  47  62  42 /  30  10   0   0
Truth or Consequences   90  56  85  56 /  10   0   0   0
Silver City             83  52  76  51 /   0   0   0   0
Deming                  93  52  84  60 /   0   0   0   0
Lordsburg               91  52  85  49 /   0   0   0   0
West El Paso Metro      93  63  89  61 /  20  10   0   0
Dell City               93  56  89  55 /  30  30   0   0
Fort Hancock            95  59  92  58 /  30  30   0   0
Loma Linda              88  57  82  56 /  20  20   0   0
Fabens                  95  61  90  60 /  30  20   0   0
Santa Teresa            93  58  87  56 /  10   0   0   0
White Sands HQ          92  63  86  59 /   0   0   0   0
Jornada Range           91  57  85  54 /   0   0   0   0
Hatch                   93  57  87  54 /   0   0   0   0
Columbus                93  58  87  56 /   0   0   0   0
Orogrande               91  59  86  56 /  10   0   0   0
Mayhill                 78  50  75  46 /  30  10   0   0
Mescalero               77  50  74  46 /  30  10   0   0
Timberon                76  45  72  43 /  30  10   0   0
Winston                 82  42  77  41 /  20   0   0   0
Hillsboro               88  53  82  51 /   0   0   0   0
Spaceport               90  55  85  52 /   0   0   0   0
Lake Roberts            83  46  77  43 /   0   0   0   0
Hurley                  86  47  78  53 /   0   0   0   0
Cliff                   89  44  85  41 /   0   0   0   0
Mule Creek              84  50  78  48 /   0   0   0   0
Faywood                 86  52  80  50 /   0   0   0   0
Animas                  91  50  85  48 /   0   0   0   0
Hachita                 92  52  85  50 /   0   0   0   0
Antelope Wells          91  52  85  50 /   0   0   0   0
Cloverdale              86  51  80  49 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

29-Crespo-Jones/35/29
Hazardous weather outlook, May 6, 5:28 AM MDT, 22 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
528 AM MDT Thu May 6 2021

NMZ401>417-TXZ418>424-071130-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
528 AM MDT Thu May 6 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight...

Isolated thunderstorms are possible this afternoon and evening.
Some storms may produce gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Isolated to scattered thunderstorms are expected on Friday along
and east of the Rio Grande. Cloud to ground lightning, gusty
winds, and perhaps some small hail are the main threats with the
strongest activity.

Fire danger increases this weekend into early next week. Breezy to
windy conditions are expected over the weekend too.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. However, any reports
associated to storms in the area will be appreciated.

29

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 6:39 PM MDTSpecial Weather StatementEPZDoña Ana51 min
May 7, 1:47 PM MDTRed Flag WarningEPZCatron, Doña Ana, Grant, Hidalgo, Lincoln, Luna and 2 more30 hr

Nearby

Fire Weather Watches in New Mexico, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.